||It has been suggested that Body fat redistribution syndrome be merged into this article. (Discuss) Proposed since September 2014.|
|Classification and external resources|
The exact mechanism of HIV-associated lipodystrophy is not fully elucidated. There is evidence indicating both that it can be caused by anti-retroviral medications and that it can be caused by HIV infection in the absence of anti-retroviral medication.
On the one hand, lipodystrophy seems to be mainly due to HIV-1 protease inhibitors. Interference with lipid metabolism is postulated as pathophysiology. Also, the development of lipodystrophy is associated with specific nucleoside reverse transcriptase inhibitors (NRTI). Mitochondrial toxicity is postulated to be involved in the pathogenesis associated with NRTI.
Evidence implicating HIV infection alone
On the other hand, there is evidence that HIV-1 infection on its own contributes to the development of the lipodystrophic phenotype by interfering with some key genes of adipocyte differentiation and mitochondrial function on patients which have not received antiretroviral treatment.
HIV-associated lipodystrophy commonly presents with fat loss in face, buttocks, arms and legs.
There is also fat accumulation in various body parts. Patients often present with "buffalo hump"-like fat deposits in their upper backs. Breast size of patients (both male and female) tends to increase. In addition, patients develop abdominal obesity.
Reversion of lipodystrophy does not occur after withdrawal of protease inhibitors.
GHRH analogs such as tesamorelin can be used to treat HIV-associated lipodystrophy.
- James, William D.; Berger, Timothy G.; et al. (2006). Andrews' Diseases of the Skin: clinical Dermatology. Saunders Elsevier. ISBN 0-7216-2921-0.
- Martinez E, Mocroft A, García-Viejo MA, et al. (February 2001). "Risk of lipodystrophy in HIV-1-infected patients treated with protease inhibitors: a prospective cohort study". Lancet. 357 (9256): 592–8. doi:10.1016/S0140-6736(00)04056-3. PMID 11558485.
- Giralt M, Domingo P, Guallar JP, et al. (2006). "HIV-1 infection alters gene expression in adipose tissue, which contributes to HIV- 1/HAART-associated lipodystrophy.". Antivir Ther. 11 (6): 729–40. PMID 17310817.
|This cutaneous condition article is a stub. You can help Wikipedia by expanding it.|